Cases reported "Rhabdomyolysis"

Filter by keywords:



Retrieving documents. Please wait...

1/819. Judicious evaluation of adverse drug reactions: inaccurate assessment of 3-hydroxy-3-methylglutaryl coenzyme a reductase inhibitor-induced muscle injury.

    Adverse reactions in two patients who received HMG CoA reductase inhibitor therapy were reinvestigated because of their rarity. A case of permanent forearm myalgia was thought to be caused by atorvastatin. Closer evaluation and work-up revealed underlying lateral epicondylitis, and atorvastatin was not considered the cause of the disability. In another patient, rhabdomyolysis was suspected to be secondary to simvastatin. However, after an extensive review, the reaction was believed to be compartment syndrome of the anterior tibial area. An adverse drug reaction report requires careful and judicious assessment to assign the correct probability for the event. ( info)

2/819. "Abdominal crunch"-induced rhabdomyolysis presenting as right upper quadrant pain.

    A young, active duty sailor presented with right upper quadrant abdominal pain. history, physical, and laboratory findings initially suggested cholecystitis or related disease. Further evaluation found myoglobinuria and a recently increased exercise program, leading to the diagnosis of exercise-induced right upper abdominal wall rhabdomyolysis. Although not a common cause of abdominal pain, this diagnosis should be considered in the patient with abdominal pain and a recently increased exercise program, particularly exercises of the abdominal wall such as "abdominal crunches." ( info)

3/819. Renal tubular acidosis, hypokalemic paralysis, rhabdomyolysis, and acute renal failure--a rare presentation of Chinese herbal nephropathy.

    We encountered a 66-year-old Chinese man presented with hypokalemic paralysis, rhabdomyolysis and acute renal failure after administration of mixed Chinese herbs. Proximal renal tubular acidosis and selective glucosuria were the main tubular dysfunctions. The renal failure recovered smoothly and rapidly after resuscitation and the tubular function abnormalities regained spontaneously after medicine withdrawal. It should be recognized that renal tubular acidosis with hypokalemic paralysis, rhabdomyolysis and subsequent acute renal failure may develop after taking Chinese mixed herbal medicine. ( info)

4/819. Focal rhabdomyolysis and brachial plexopathy: an association with heroin and chronic ethanol use.

    A 22-year-old man presented with acute swelling of the left neck and associated weakness of the left arm upon awakening after having snorted heroin. He had consumed large amounts of ethanol regularly for 7 years. serum creatine kinase was greater than 19,000 units/l. A diagnosis of focal rhabdomyolysis and left brachial plexopathy was made. Focal rhabdomyolysis with associated plexopathy is an uncommon but recognized complication of acute heroin use. Chronic ethanol use may have a "sensitizing" role in the pathogenesis of this syndrome. ( info)

5/819. Fatal multi-organ failure after suicidal overdose with MDMA, 'ecstasy': case report and review of the literature.

    A 53-year-old prisoner died of multiorgan failure after a suicidal overdose with 3,4-methylenedeoxymethamphetamine (MDMA, 'Ecstasy'). Twelve hours after ingestion of MDMA, the patient became severely hyperthermic (107.2 degrees F) with evidence of rhabdomyolysis. He subsequently developed acute respiratory distress syndrome (ARDS), disseminated intravascular coagulopathy (DIC) and acute renal failure. At autopsy, plasma concentration of MDMA was 3.05 mg/L. This case shows that MDMA is still abused in our community and clinicians should know the symptoms of MDMA intoxication. In particular, MDMA should be considered when patients have symptoms or signs of increased sympathetic activity. The pathophysiology and treatment of MDMA-induced hyperthermia are discussed. ( info)

6/819. rhabdomyolysis associated with naltrexone.

    OBJECTIVE: To report a possible association between naltrexone therapy and the development of rhabdomyolysis in one patient. CASE SUMMARY: A 28-year-old white man in good physical health was started on naltrexone 50 mg/d for inpatient treatment of alcohol dependence and depression. A routine serum chemistry panel obtained on day 9 of naltrexone therapy showed marked new elevations in creatine kinase and aspartate aminotransferase. The patient remained asymptomatic and did not develop renal insufficiency. The serum enzyme concentrations returned to normal within eight days of naltrexone discontinuation. DISCUSSION: rhabdomyolysis has not been previously reported to occur in patients during treatment with naltrexone. alcoholism may result in a reversible acute muscle syndrome, but our patient did not fit the appropriate clinical profile for such a syndrome. Additionally, the other prescribed medications could not be implicated as possible causative agents. CONCLUSIONS: This case report illustrates a possible association between naltrexone therapy and rhabdomyolysis. ( info)

7/819. rhabdomyolysis complicating unrecognized hypophosphatemia in an alcoholic patient.

    rhabdomyolysis occurring as a complication of hypophosphatemia has been infrequently described. A 58-year-old male with a history of daily alcohol consumption presented with two generalized tonic clonic seizures secondary to hypovolemic hyponatremia. He was volume-resuscitated, and antiepileptic medication was administered. After three days of hospitalization, the patient developed severe rhabdomyolysis despite the absence of further seizure activity. serum phosphate levels were depressed. He was treated with intravenous mannitol, alkaline diuresis, and intravenous and oral phosphate supplementation. He recovered uneventfully. hypophosphatemia can potentially lead to multisystem organ dysfunction including severe rhabdomyolysis. It is, therefore, important to maintain a low threshold for measuring serum phosphate levels in patients admitted to hospital. ( info)

8/819. Severe rhabdomyolysis as a complication of high-dose chemotherapy in a patient with advanced testicular cancer.

    BACKGROUND: A 38-year-old man was diagnosed with choriocarcinoma in the left testis, a 9 cm retroperitoneal tumor, left hydronephrosis, multiple lung metastasis and gynecomastia. His serum hCG level decreased but was still above the normal range after four courses of standard chemotherapy. methods: High-dose chemotherapy was then given with ICE (ifosfamide, carboplatin, etoposide) from days -7 to-3. RESULTS/DISCUSSION: On day -2 the patient became confused and hallucinated, so the sedatives haloperidol and flunitrazepam were administrated. His creatinine phosphokinase levels increased to 6150 IU/L (reference range <197 IU/L) on day 0. myoglobinuria and myoglobinemia were noted and the renal dysfunction progressed. A peripheral blood stem cell transplantation was performed after hemodialysis on day 0. Although his bone marrow recovered, the patient died of respiratory failure on day 18. An autopsy revealed massive pulmonary bleeding. Pretreatment renal dysfunction, renal damage by high-dose chemotherapy, ifosfamide-induced hallucinations and the administration of sedatives, such as haloperidol and flunitrazepam, may have been causative factors for the rhabdomyolysis observed in this patient. ( info)

9/819. Respiratory chain deficiency presenting as recurrent myoglobinuria in childhood.

    myoglobinuria is an abnormal urinary excretion of myoglobin due to an acute destruction of skeletal muscle fibres. Several metabolic diseases are known to account for myoglobinuria including defects of glycolysis and fatty acid oxidation. Here, we report on respiratory chain enzyme deficiency in three unrelated children with recurrent episodes of myoglobinuria and muscle weakness (complex I: one patient, complex IV: two patients). All three patients had generalized hyporeflexia during attacks, a feature which is not commonly reported in other causes of rhabdomyolysis. Studying respiratory chain enzyme activities in cultured skin fibroblasts might help diagnosing this condition, especially when acute rhabdomyolysis precludes skeletal muscle biopsy during and immediately after episodes of myoglobinuria. ( info)

10/819. Non-traumatic acute rhabdomyolysis.

    A boy developed sudden severe generalized muscle stiffness, bulbar weakness and passed dark coloured urine. Laboratory tests revealed marked elevation of creatinine kinase(CK) levels and myoglobinuria. Histopathology of quadriceps muscle showed features of acute rhabdomyolysis. Patient made complete clinical recovery over a period of three weeks and CK returned to normal level. The possible aetiologies of non-traumatic rhabdomyolysis are discussed and the relevant literature reviewed. ( info)
| Next ->


Leave a message about 'Rhabdomyolysis'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.